Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

May 14, 1998Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 11:20 PM CDT for Lake of the Woods County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 11:20 PM CDT (04:20 UTC)
Expired
May 14, 1998, 11:55 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS1 KFAR 150421 RRA
SVRFAR
MNC077-150455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1120 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1155 PM CDT

* AT 1120 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 15
  MILES SOUTHWEST OF BAUDETTE OR JUST NEAR FAUNCE. THIS STORM WAS
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAUDETTE BY 1130 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 14, 8:50 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU MAY 14 1998

FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING.
STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE.
SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT
OF WATCH.

WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF
WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM
WATCH AREA.

WP

In the hours before

Special weather statement, May 14, 9:51 PM CDT, 1 hour 29 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP
Special weather statement, May 14, 9:51 PM CDT, 1 hour 29 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:11 AM CDTSevere Thunderstorm WarningFGFWilkin34 min
May 15, 1:31 AM CDTSevere Thunderstorm WarningFGFNorman34 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen32 min
May 15, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min
May 15, 5:51 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.